Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 138, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2003, 6:08 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2003, 6:08 PM CDT (23:08 UTC)
- Expired
- May 28, 2003, 7:30 PM CDT
- In force
- 82 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 282308
SVRILX
ILC019-183-290030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
608 PM CDT WED MAY 28 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VERMILION COUNTY IN EAST CENTRAL ILLINOIS
CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS
* UNTIL 730 PM CDT
* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 24 MILES NORTHWEST OF RANTOUL TO
ROSSVILLE...OR FROM 9 MILES NORTH OF GIBSON CITY TO 13 MILES NORTH
OF DANVILLE...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
HOOPESTON
DANVILLE
GIFFORD
DANVILLE
RANTOUL
TILTON
OAKWOOD
WESTVILLE
FITHIAN
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4069 8849 4057 8819 4037 8757 3991 8754
3991 8798 4008 8807
$$
KH
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:07 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 28, 3:07 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 307 PM CDT WED MAY 28 2003 MAIN FORECAST CONCERN WITH THIS PACKAGE IS TIMING OF FRONTAL PASSAGE THIS EVENING AND SEVERE WEATHER THREAT. DUE TO SEVERE WEATHER IN AREA...THIS WILL BE SHORT AND SWEET. SPC HAS ISSUED A SEVERE TSTM WATCH UNTIL 8 PM TONIGHT. ALREADY RECEIVING REPORTS OF LARGE HAIL AND BRIEF TORNADO TOUCHDOWNS. WILL WORD ZONES ACCORDINGLY. PCPN TO COME TO AN END MOST LOCATIONS BY MIDNIGHT...AS PER PREVIOUS FORECAST. BRIEF BREAK IN WX FOR THU AND THURSDAY NIGHT BEFORE NEXT SYSTEM MOVES IN ON FRIDAY. ANOTHER QUICK SHOT OF RWS/TRWS ON FRIDAY AND FRIDAY EVENING...THEN ENDING EARLY ON SATURDAY. STRONG AREA OF HIGH PRESSURE BUILDS IN ON SATURDAY AND SUNDAY...THOUGH MODELS HAVE MODIFIED AIR MASS...SO NOT AS COOL OF CONDITIONS AS ORIGINALLY EXPECTED. RAISED HIGH TEMPS A COUPLE OF DEGREES ON SAT AND SUN. AS FOR REST OF EXTENDED...KEPT CHANCE MENTION OF RWS/TRWS IN FOR LATE TUESDAY AND CONTINUE INTO WED AS FRONTAL BOUNDARY STALLS ACROSS CWA. ISC GRIDS SENT EARLIER. .ILX...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 8 PM CDT...FOR AREAS ALONG AND EAST OF A STARK COUNTY TO CHRISTIAN COUNTY LINE. BYRD
Hazardous weather outlook, May 28, 11:00 AM CDT, 7 hours 8 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN ILLINOIS...EAST OF I-55. A COLD FRONT WILL MOVE EAST ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EXIT SOUTHEAST ILLINOIS BY SUNSET. THIS FRONT WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL SHIFT EAST OF ILLINOIS BY SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER FAST MOVING COLD FRONT WILL SWEEP ACROSS THE MIDWEST ON FRIDAY BRINGING A THREAT FOR MORE STRONG TO SEVERE THUNDERSTORMS TO PARTS OF CENTRAL ILLINOIS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY EVENING. CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN OVER CENTRAL ILLINOIS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN ILLINOIS THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF I-57. THE PRIMARY THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 1 AND 7 PM. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. SMITH/HUETTL
In the hours before
Local storm report, May 28, 4:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
432 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM ATLANTA IL WIND DAMAGE
05/28/03 LOGAN LARGE TREES UPROOTED AT
THE GOLF COURSE. REPORTED
BY ESDA.
BAK/MILLERLocal storm report, May 28, 4:56 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
456 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM MOWEAQUA IL 1.75 INCH HAIL
05/28/03 SHELBY REPORTED BY COOP OBSERVER
BAK/MILLERLocal storm report, May 28, 5:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
523 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 PM MCLEAN IL .88 INCH HAIL
05/28/03 MC LEAN REPORTED BY SPOTTER
BAKLocal storm report, May 28, 5:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
530 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 PM 8 W EFFINGHAM IL .75 INCH HAIL
05/28/03 EFFINGHAM REPORTED BY ESDA
BAKLocal storm report, May 28, 5:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
537 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM BEECHER CITY IL 1.00 INCH HAIL
05/28/03 EFFINGHAM RELAYED BY NWS ST. LOUIS
BAK/MILLERSpecial weather statement, May 28, 5:50 PM CDT, 18 minutes before
ILZ028>031-037-042-051-282345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 550 PM CDT WED MAY 28 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED AREAS WEST OF I-55... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR STARK... MARSHALL...PEORIA...WOODFORD...TAZEWELL...LOGAN AND SANGAMON COUNTIES. THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 8 PM FOR MCLEAN...DEWITT...MACON AND CHRISTIAN COUNTIES AND AREAS EAST. KH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:53 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 52 min |
| May 28, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Woodford | 60 min |
| May 28, 2:41 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 49 min |
| May 28, 3:20 PM CDT | Tornado Warning | ILX | McLean, Tazewell | 40 min |
| May 28, 3:25 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 50 min |
| May 28, 3:47 PM CDT | Tornado Warning | ILX | Logan | 28 min |
| May 28, 3:58 PM CDT | Tornado Warning | ILX | DeWitt | 62 min |
| May 28, 4:08 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 67 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Piatt, Shelby | 52 min |
| May 28, 4:45 PM CDT | Tornado Warning | ILX | Christian, Shelby | 45 min |
| May 28, 5:29 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 46 min |
| May 28, 6:14 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 76 min |
| May 28, 6:25 PM CDT | Tornado Warning | ILX | Champaign, Vermilion | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.